Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 4, NWS Key West, FL

October 16, 2009Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 16, 2009, 1:25 PM EDT for Monroe County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2009, 1:25 PM EDT (17:25 UTC)
Expired
Oct 17, 2009, 12:00 AM EDT
In force
11 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2475 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 161727
CFWKEY

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
125 PM EDT FRI OCT 16 2009

CORRECTED EXPIRATION TIME

FLZ076>078-170400-
/O.NEW.KKEY.CF.S.0004.091016T1725Z-091017T0400Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
125 PM EDT FRI OCT 16 2009

...MINOR STREET FLOODING EXPECTED FROM PERIGEAN TIDES...

A LUNAR PERIGEE...WHICH OCCURRED A FEW DAYS AGO...IS RESULTING IN 
TIDE LEVELS HIGHER THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR 
TIDAL OVERFLOW WILL OCCUR AT SOME LOCATIONS IN THE KEYS DURING THE 
TIME OF HIGH TIDE THIS EVENING INTO TONIGHT. WATER LEVELS JUST BELOW 
3 FEET ABOVE MEAN LOWER LOW WATER ARE EXPECTED A COUPLE OF HOURS ON 
EITHER SIDE OF THE TIMES OF HIGH TIDE THIS EVENING INTO TONIGHT. 
THESE WATER LEVELS WILL CAUSE MINOR STREET FLOODING THIS EVENING 
INTO TONIGHT. HOWEVER...NO ROADS WILL BE IMPASSABLE.

AT KEY WEST HARBOR...HIGH TIDE WILL OCCUR AT 916 PM THIS EVENING. 

AT VACA CUT...HIGH TIDE WILL OCCUR AT 805 PM THIS EVENING. 

AT WHALE HARBOR CHANNEL...HIGH TIDE WILL OCCUR AT 813 PM THIS 
EVENING.

MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN SOME CHANNELS
BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE CHANNELS WITH
THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA HONDA
CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY
TAYLOR STATE PARK.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE
ABOVE NORMAL TIDES.

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 9:45 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 16, 9:45 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
945 AM EDT FRI OCT 16 2009

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS ISOLATED SHOWERS AND THUNDERSTORMS OVER THE NEARSHORE
AND OFFSHORE WATERS NORTH AND WEST OF THE LOWER KEYS. ELSEWHERE...
KBYX DETECTS NO PRECIPITATION ECHOES IN THE REMAINDER OF THE
FORECAST AREA. SKIES OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS
OVER LAND ARE SOUTH AT 5 TO 10 MPH. C-MAN WINDS...ON AVERAGE...ARE
SOUTH TO SOUTHWEST NEAR 10 KNOTS. TEMPERATURES ARE IN THE MID 80S.
ONLY ABOUT FIVE DEGREES OF WARMING IS EXPECTED TODAY DUE TO LIGHT
SOUTH TO SOUTHWEST SURFACE WINDS OVER WATER WITH TEMPERATURES IN THE
UPPER 80S.

.SHORT TERM (THIS AFTERNOON)...
A COLD FRONT WILL MOVE ACROSS NORTH FLORIDA THIS AFTERNOON. FARTHER
SOUTH...A WEAK ATLANTIC RIDGE OF HIGH PRESSURE OVER THE FLORIDA
STRAITS WILL RETREAT EASTWARD TODAY. THE 12Z KKEY SOUNDING IS VERY
UNSTABLE AND MOIST FOR THIS TIME OF YEAR...WITH A PRECIPITABLE WATER
VALUE JUST BELOW TWO INCHES. ATMOSPHERIC MOISTURE SHOULD REMAIN
CONSTANT THIS AFTERNOON. DESPITE PLENTY OF INSTABILITY AND MOISTURE
IN PLACE TO SUPPORT CONVECTION...LACK OF LARGE SCALE ASCENT WILL
LIMIT POPS TO SLIGHT CHANCE CATEGORY FOR TODAY. THE CURRENT ZONE
FORECASTS FOR THE FLORIDA KEYS HANDLES THIS SITUATION WELL...SO NO
UPDATES ARE EXPECTED.

&&

.MARINE...
GENTLE SOUTH TO SOUTHWEST SURFACE WINDS WILL PREVAIL ON ALL KEYS
WATERS THIS AFTERNOON. NO ADVISORIES OR CAUTIONARY STATEMENTS
EXPECTED THIS AFTERNOON THROUGH AT LEAST SATURDAY MORNING. A COLD
FRONT WILL CROSS THE FLORIDA KEYS SATURDAY AFTERNOON OR EARLY
SATURDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS
WATERS SATURDAY NIGHT THROUGH TUESDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AT THE KEY WEST AND MARATHON
TERMINALS. A COLD FRONT WILL BE APPROACHING CENTRAL FLORIDA THIS
EVENING. THROUGH 00Z...ISOLATED SHOWERS AND THUNDERSTORMS MAY IMPACT
THE KEY WEST AND MARATHON TERMINALS...WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS EXPECTED AFTER 00Z. AT THIS TIME...COVERAGE
IS EXPECTED TO BE TOO SPARSE TO WARRANT A MENTION IN THE TAFS. BRIEF
MVFR/IFR CIGS AND/OR VISIBILITY IS POSSIBLE WITHIN ANY SHOWERS OR
STORMS. LIGHT TO GENTLE SOUTHWEST WINDS ARE EXPECTED AT THE KEY WEST
AND MARATHON.

&&

.CLIMATE...
THE DAILY RECORD FOR MAXIMUM TEMPERATURE IN KEY WEST ON OCTOBER 16TH
WILL LIKELY BE BROKEN TODAY. THIS RECORD IS 89 DEGREES SET IN 1911.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...BS
AVIATION/NOWCASTS....................FUTTERMAN
DATA ACQUISITION.....................TF

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 16, 6:00 AM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI OCT 16 2009

FLZ076>078-GMZ031>033-052>054-072>075-171000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT FRI OCT 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THE ATLANTIC WATERS SOUTH OF
THE ISLAND CHAIN TONIGHT...OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO WATER LIGHTNING
STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
GUSTY WINDS.

IN ADDITION...NORTH TO NORTHEAST WINDS OF NEAR 20 KNOTS ARE LIKELY
ACROSS THE KEYS COASTAL WATERS LATE SATURDAY NIGHT THROUGH AT LEAST
TUESDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON KEYS
WATERS FOR A GOOD PORTION OF THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:22 AM EDTSpecial Marine WarningKEY53 min

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.